Heart Disease Expert Forum
Palpitations and Potassium
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Palpitations and Potassium


  Eight years ago I had my first bout of constant (every 2 or 3rd beat) palpitations.  I went to the emergency room and they indicated it was nothing to worry about, just "early" beats.  
  Although single palpitations seem to happen daily, the "constant" incidents only happen 2 or 3 times a year, and usually last 1-3 hours.
  The last few times I have tried to identify anything which might have triggered these incidents.  Let me say up front that caffiene and tobacco are parts of my daily routine.  But I am curious what role, if any, potassium plays in these incidents.  During each of my last 3 "attacks", I have consumed large amounts of foods containing potassium. Namely corn (in the popped form) and bananas (>6).  I have read that potassium plays some sort of role in the electrical aspects of the heart rythm, and was just curious.
  Thanks for providing this valuable resource.  I realize that you are asked the same questions many times and always answer with considerable grace and knowledge.
  
Related Discussions
Avatar_n_tn


_
Dear Craig, thank you for your questions and your kind thoughts.  I doubt that
consuming too much potassium caused you to have palpitations.  High potassium
levels do not occur in someone with normal kidney function after consuming
foods high in potassium because the kidneys efficiently filter out the excess
potassium.  However, if kidney dysfunction is present, then high potassium levels
can develop.  High or low potassium levels can cause premature heartbeats and
rhythm disturbances.  Low potassium levels are usually caused by medications called
diuretics that are used to treat high blood pressure and heart failure.  Potassium
is an important component of the depolarization cycles of the electrical activity
of the heart and needs to be closely regulated by your body's systems. However,
in your case, I think that caffeine and tobacco are related to your palpitations.
We recommend that patients with palpitations avoid alcohol, caffeine, tobacco,
and stress to decrease the frequency and severity of the palpitations.  It might
help for you to peruse the frequently asked questions section of the forum to
look for other questions on palpitations.
Information provided in the heart forum is for general purposes only.  Specific
diagnoses and therapies can only be provided by your physician.





1 Comment
Blank
Avatar_f_tn
A related discussion, open heart surgery was started.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank